Maine eye doctor Jordan Sterrer, M.D. alerted patients about the possible relationship between eye pain and certain osteoporosis medications. “We see many patients today taking osteoporosis medications such as Fosamax®, Boniva® and Actonel®”, commented Dr. Sterrer, an Ophthalmologist at Eyecare Medical Group in Portland, Maine.
“Patients on these medications need to be aware of the potential for eye inflammation and associated eye pain.”
According to a study published in the Canadian Medical Association Journal, users of oral bisphosphonates such as Fosamax®, Boniva® and Actonel® were 45% more likely to develop uveitis and 51% more likely to develop scleritis compared with patients who had never used these medications.
If you take medicine for osteoporosis, you will also need to get enough calcium and vitamin D, eat a healthy diet, and exercise regularly. A large part of treating or reducing the effects of osteoporosis is getting enough calcium and vitamin D. “If your physician does start you on any type of osteoporosis medication you should not ignore the symptoms of eye pain no matter how mild they might seem. Even at your regular eye exam, make sure to tell your eye doctor if you have started bisphosphonates medication such as Fosamax®, Boniva® and Actonel®. We need to know as sometimes the associated side effects of these osteoporosis medications can be subtle-but they are important,” noted Dr. Sterrer.
If you or someone you know has questions about eye pain, osteoporosis medication or eye inflammation please feel free to call
Eyecare Medical Group, 53 Sewall Street, Portland,
Maine 04102 at 888-374-2020
, visit Eyecare Medical Group or facebook.com/eyecaremedicalgroup to schedule an appointment.